Ann's story – osteoporosis and drugs
In many ways Ann’s story is typical of that of many people living with osteoporosis, although she concedes she has been fortunate in having a consultant and GP who take her condition seriously and are willing for her to try new drugs when existing ones have failed.
Former practice nurse Ann from Caephilly, South Wales, thought she might have osteoporosis because she was losing height and suffered from backache, so when she retired she asked her GP for a DEXA scan to confirm her suspicions.
The scan revealed that Ann had four crushed lumbar vertebrae (the bones that make up the lower back), which explained both the pain and the height loss, and she was prescribed alendronate (brand name Fosamax).
However, after 18 months she developed severe swallowing difficulties, and after a three-month gap was switched to daily risedronate (Actonel). But she suffered a violent reaction to the drug so was then tried on a weekly dose. Regular DEXA scans revealed that the bisphosphonate kept her bones strong for two years.
'The scans show that my bone density has improved.'
But when Ann began to have indigestion and heartburn she was, yet again, switched to another drug, this time, ibandronate (Bonviva), usually prescribed for spinal fractures, administered by injection every three months.
‘So far it seems to be working well for me; the scans show that my bone density has improved,’ she says. ‘The treatment was started by the consultant at the osteoporosis clinic and there has been no problem with the GP surgery carrying on the prescription. I’ve had no trouble at all with changing drugs and I’m very appreciative.
'But lots of GPs are very, very reluctant to refer some people with osteoporosis for a consultation at the hospital, and it’s those poor patients who are suffering.'